Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 253, NWS State College, PA

August 23, 2007Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 23, 2007, 3:01 PM EDT for Cambria County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2007, 3:01 PM EDT (19:01 UTC)
Expired
Aug 23, 2007, 4:00 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cambria County, PA

The radar

The State College radar (KCCX), 73 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 231901
SVRCTP
PAC021-232000-
/O.NEW.KCTP.SV.W.0253.070823T1901Z-070823T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NANTY-GLO...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NANTY-GLO AND BELSANO AROUND 310 PM EDT...
  BEAVERDALE AROUND 315 PM EDT...
  EBENSBURG AND PORTAGE AROUND 320 PM EDT...
  CARROLLTOWN AND LILLY AROUND 325 PM EDT...
  LORETTO AND CRESSON AROUND 330 PM EDT...
  GALLITZIN AND PATTON AROUND 335 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 422...STATE ROAD 56.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTH CENTRAL PENNSYLVANIA.

LAT...LON 4054 7891 4073 7844 4072 7839 4063 7845
      4055 7848 4053 7853 4035 7858 4035 7861
      4030 7865 4028 7893 4040 7901
TIME...MOT...LOC 1901Z 248DEG 26KT 4045 7889

$$

FORECASTER: GRUMM
1 follow-up statement
000 
WWUS51 KCTP 231912
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT THU AUG 23 2007

PAC021-232000-
/O.CON.KCTP.SV.W.0253.000000T0000Z-070823T2000Z/
CAMBRIA PA-
312 PM EDT THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN CAMBRIA COUNTY...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTHWEST OF CARROLLTOWN...OR 16 MILES NORTH OF
EBENSBURG...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLLTOWN AROUND 340 PM EDT...
  PATTON AROUND 345 PM EDT...
  CHEST SPRINGS...PRINCE GALLITZIN STATE PARK AND LORETTO AROUND 355
  PM EDT...
  ASHVILLE...GALLITZIN AND CRESSON AROUND 400 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTH CENTRAL PENNSYLVANIA.

LAT...LON 4070 7851 4067 7842 4061 7847 4056 7848
      4053 7853 4047 7855 4045 7856 4058 7880
TIME...MOT...LOC 1912Z 300DEG 16KT 4070 7880

$$

FORECASTER: GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:51 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 23, 2:51 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT THU AUG 23 2007

.SYNOPSIS...
A STATIONARY FRONT OVER WEST-CENTRAL PENNSYLVANIA THIS AFTERNOON
WILL LIFT NORTHEAST THROUGH THE REGION AS A WARM FRONT TONIGHT AND
FRIDAY. A COLD FRONT WILL SWEEP THROUGH THE STATE OVER THE
WEEKEND... FOLLOWED BY A HIGH PRESSURE SYSTEM FOR EARLY NEXT WEEK.
ANOTHER COLD FRONT COULD MOVE THROUGH MID TO LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
LOW CLOUDS HAVE SCOURED OUT OVER THE WEST NORTH AND FAR EAST...AND
THE THUNDERSTORMS IN THE WEST ARE FEEDING ON SOME SERIOUS
DEWPOINTS AND PWATS. THE CAPES ARE IN THE 1500-200 J/KG RANGE AND
ONE STORM IS SPINNING NICELY OVER INDIANA COUNTY...THAT MAY MOVE
INTO NORTHERN CAMBRIA/SOUTHERN CLEARFIELD COUNTIES VERY SHORTLY.
SEVER THUNDERSTORMS WATCH HAS BEEN POSTED FOR THE SWRN 5
COUNTIES UNTIL 9 PM.

EXPECT THE STORMS ACROSS THE NORTH TO REMAIN WEAK...AND THE SOUTH
CENTRAL COUNTIES TO STAY SOCKED IN THROUGH THE EVENING. A STRAY
SHOWER OR TWO COULD LAST INTO THE SOUP...BUT SEVERE THREAT WILL
REMAIN CONFINED TO THE SW.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
CONVECTION SHOULD DIMINISH AS WE LOSE HEATING. MIN TEMPS WILL STAY
MILD WITH DEWPOINTS NOW IN THE MID 60S TO LOW 70S. THE LOW CRUD IN
THE SOUTH MAY EXPAND AGAIN OVERNIGHT...AND THE WINDS WILL BE
LIGHT...SO FOG AGAIN MAY BECOME WIDESPREAD LATER TONIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
UPPER HIGH PARKED OVER THE SOUTHEAST WILL REMAIN IN PLACE INTO
NEXT WEEK BUT WILL BE SQUEEZED A LITTLE TO THE SOUTH AS A FEW
NORTHERN STREAM TROUGHS WORK THROUGH THE GREAT LAKES. THE FIRST
LOOKS TO MOVE THROUGH LATER SATURDAY WITH THE RIDGE ESTABLISHING
ITSELF NORTH BY EARLY NEXT WEEK. THE HEAT/HUMIDITY WILL LIKELY PEAK ON
SATURDAY IN ADVANCE OF SFC COLD FRONT. LATEST MAV NUMBERS SEEM
REASONABLE...GIVEN 850 TEMPS ARND 22C. LATER SHIFTS MAY NEED TO
CONSIDER A HEAT ADV FOR THE SUSQ VALLEY. WILL ALSO HAVE TO WATCH
FOR SVR WX POTENTIAL...AS STRONG MID LVL FLOW ACCOMPANIES THE
FROPA LATE SATURDAY.

COOLER WX WILL NOT BE LONG LIVED...AS MED RANGE MODEL DATA STILL
SHOWING BERMUDA HIGH BECOMING ESTABLISHED BY MIDWEEK. A MUCH
SHARPER TROUGH DIGS INTO THE REGION TOWARD THE END OF NEXT WEEK AS
A 542 DM LOW SETTLES OVER HUDSON BAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
IFR TO MVFR CIGS STILL HOLDING ON AT MANY OF THE CENTRAL MOUNTAIN
AIRPORT LOCATIONS. LINE OF THUNERSTORMS HAVE SCOURED OUT LOWER CLOUDS
AT BFD. LOW LEVEL CLOUDS HAVE ALSO ERODED ACROSS THE LAUREL
HIGHLANDS.

DEVELOPING TSRA MOVING INTO THE SOUTHWEST COUNTIES...WHERE
DESTABILIZATION HAS OCCURRED.

EXPECT VFR TO OCNL MVFR/IFR CONDITIONS IN BFD AND JST AS PCPN
MOVES THROUGH. ELSEWHERE...CONDITIONS WILL REMAIN MVFR/IFR IN LOW
CIGS THROUGH TONIGHT.

THE FRONT CONTINUES TO LIFT NEWD ON FRIDAY AS A MUCH WARMER AND
MORE HUMID AIRMASS ARRIVES FROM THE SW. THE COMBINATION OF THE
INCREASING HEAT AND HUMIDITY MAY INITIATE ISOLD...MAINLY AFTN
CONVECTION ON FRIDAY. A COLD FRONT IS FCAST TO MOVE THRU BY LATE
SUNDAY WITH SFC HIGH PRESSURE TAKING CONTROL INTO EARLY NEXT WEEK
WITH A RETURN TO VFR FLYING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO/FITZGERALD
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...JUNG
Hazardous weather outlook, Aug 23, 7:29 AM EDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 AM EDT THU AUG 23 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241130-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
729 AM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY...TRIGGERING POTENTIALLY SEVERE THUNDERSTORMS. A FEW OF
THE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE
HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 23, 11:12 AM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1112 AM EDT THU AUG 23 2007

PAZ004-231615-
WARREN-
1112 AM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 1108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM CORRY TO MEADVILLE...MOVING EAST
AT 25 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SPRING CREEK AND LOTTSVILLE AROUND
1130 AM...SUGAR GROVE AND GRAND VALLEY AROUND 1145 AM...
YOUNGSVILLE...TIDIOUTE AROUND NOON...WARREN AND CHAPMAN STATE PARK
AROUND 1215 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

FORECASTER: DANGELO
Special weather statement, Aug 23, 12:05 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT THU AUG 23 2007

PAZ004-231630-
WARREN-
1205 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS CONTINUE TO AFFECT WARREN COUNTY...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF JAMESTOWN TO 13 MILES NORTH OF OIL CITY...MOVING SOUTHEAST AT 25
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WARREN AROUND 1210 PM...CHAPMAN STATE PARK
AROUND 1220 PM...KINZUA DAM AROUND 1225 PM AND SHEFFIELD AROUND 1230
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: TYBURSKI
Special weather statement, Aug 23, 12:23 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1223 PM EDT THU AUG 23 2007

PAZ005-231730-
MCKEAN-
1223 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY...

AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
BRADFORD TO 9 MILES SOUTH OF WARREN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR LUDLOW AROUND 1245 PM...MARSHBURG AROUND
1250 PM...WETMORE AROUND 1255 PM AND WESTLINE AROUND 100 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 59.

FORECASTER: TYBURSKI
Special weather statement, Aug 23, 1:20 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT THU AUG 23 2007

PAZ010-231815-
ELK-
120 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS WILL AFFECT ELK COUNTY...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KANE TO 20 MILES
WEST OF RIDGWAY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 35 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WILCOX AROUND 145 PM...RIDGWAY AND
PORTLAND MILLS AROUND 200 PM...ST. MARYS AND BRANDY CAMP AROUND 215
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 66...STATE ROAD 120 AND STATE ROAD 255.

FORECASTER: DANGELO
Special weather statement, Aug 23, 2:40 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT THU AUG 23 2007

PAZ017-024-231945-
CAMBRIA-CLEARFIELD-
240 PM EDT THU AUG 23 2007

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND SOUTHWESTERN
CLEARFIELD COUNTIES...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF PUNXSUTAWNEY...MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BURNSIDE AROUND 245 PM...WESTOVER AROUND 300
PM...NORTHERN CAMBRIA...HASTINGS...IRVONA AROUND 305 PM...BELSANO...
COALPORT AROUND 310 PM...COLVER...CARROLLTOWN AND VINTONDALE AROUND
315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 422.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:32 PM EDTSevere Thunderstorm WarningCTPMcKean58 min
Aug 23, 4:26 PM EDTFlash Flood WarningCTPCambria3 hr
Aug 23, 4:46 PM EDTSevere Thunderstorm WarningCTPCambria44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.